Texas, 2009

Hail and Damaging Winds in Texas, August 26, 2009

August 26, 2009 · NWS EWX · 7 events in 4 counties and zones

A cold front moved into central Texas and produced isolated thunderstorms in the southeastern part of South Central Texas. A few of these storms caused severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$39,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front moved into central Texas and produced isolated thunderstorms in the southeastern part of South Central Texas. A few of these storms caused severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 26, 2:17 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 26, 2:17 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
317 PM CDT WED AUG 26 2009

.DISCUSSION...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP ACROSS THE EASTERN HALF OF THE REGION THROUGH THIS
EVENING. MOST OF THE ACTIVITY WILL DIMINISH WITHIN A FEW HOURS
AFTER SUNSET AS DAYTIME HEATING IS LOST...BUT COULD SEE AN
ISOLATED STORM HANG ON UNTIL MIDNIGHT.

UPPER LEVEL HIGH CURRENTLY POISED ACROSS WEST TEXAS WILL MAKE A
GRADUAL SHIFT TO THE NORTHWEST ON THURSDAY. HIGH TEMPERATURES WILL
ONCE AGAIN PEAK NEAR THE CENTURY MARK DURING THE AFTERNOON. A WEAK
COLD FRONT WILL DRIFT INTO SOUTH CENTRAL TEXAS ON FRIDAY. RAIN
CHANCES AHEAD OF THE FRONT THURSDAY AFTERNOON AND OVERNIGHT ARE
MENTIONABLE...BUT STILL DISAPPOINTING. RAIN CHANCES WILL PERSIST
INTO FRIDAY AND COULD BE ENHANCED IN THE LATE AFTERNOON ALONG THE
SEA-BREEZE BOUNDARY. NONETHELESS...HAVE CONTINUED THE TREND OF
KEEPING RAIN CHANCES SLIGHT TO LOW-END CHANCE. TEMPERATURES ON
FRIDAY WILL BE SLIGHTLY MODERATED AND ARE EXPECTED TO REMAIN IN
THE MID TO UPPER 90S.

MID AND LONG-RANGE MODELS CONTINUE TO DEPICT A TROPICAL SYSTEM
DEVELOPING IN THE EASTERN PACIFIC NEXT WEEK. IF THIS PLAYS
OUT...WILL SEE AN INCREASE IN MOISTURE ACROSS SOUTH CENTRAL TEXAS.
OPTIMISTICALLY THIS WOULD BRING A FEW DAYS OF DECENT CHANCES FOR
WIDESPREAD RAINS TO THE REGION. AS THIS WOULD BE MONDAY THROUGH
NEXT WEDNESDAY HAVE GONE LOW ON POPS FOR THE TIME BEING.
NONETHELESS...WITH NORTHWEST FLOW ALOFT TEMPERATURES WILL BE
CLOSER TO NORMAL FOR EARLY SEPTEMBER WITH HIGHS IN THE LOWER TO
MID 90S AND LOWS IN THE UPPER 60S TO LOWER 70S.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              75 100  74  96  70 /  20  20  20  20  10
AUSTIN BERGSTROM INTL AIRPORT  71 100  70  97  67 /  20  20  20  20  10
NEW BRAUNFELS MUNI AIRPORT     69 100  70  97  68 /  10  10  20  20  10
BURNET MUNI AIRPORT            72  97  71  94  68 /  20  30  20  20  10
DEL RIO INTL AIRPORT           74 101  75  97  73 /  -   10  20  20  10
GEORGETOWN MUNI AIRPORT        74 100  73  96  68 /  20  30  20  20  10
HONDO MUNI AIRPORT             69 101  71  95  69 /  -   -   20  20  10
SAN MARCOS MUNI AIRPORT        71  99  71  95  68 /  20  10  20  20  10
LA GRANGE - FAYETTE REGIONAL   72  98  71  96  70 /  20  20  20  20  10
SAN ANTONIO INTL AIRPORT       74 100  74  96  73 /  10  10  20  20  10
STINSON MUNI AIRPORT           73 100  73  96  70 /  10  10  20  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

25/05
Hazardous weather outlook, Aug 26, 3:29 PM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
429 PM CDT WED AUG 26 2009

TXZ171>173-183>193-202>208-217>224-228-272130-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-KINNEY-UVALDE-MEDINA-
BEXAR-COMAL-GUADALUPE-CALDWELL-MAVERICK-ZAVALA-FRIO-ATASCOSA-
WILSON-KARNES-GONZALES-DE WITT-DIMMIT-
429 PM CDT WED AUG 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ194-209-225-272130-
LEE-FAYETTE-LAVACA-
429 PM CDT WED AUG 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...
THERE IS A SLIGHT RISK OF ISOLATED SEVERE THUNDERSTORMS THIS EVENING
ACROSS LEE...FAYETTE AND LAVACA COUNTIES. THESE STORMS WILL BE CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 26, 3:50 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
450 PM CDT WED AUG 26 2009

TXZ209-223-225-262245-
FAYETTE-GONZALES-LAVACA-
450 PM CDT WED AUG 26 2009

...A STRONG THUNDERSTORM WAS AFFECTING FAYETTE...GONZALES AND LAVACA
COUNTIES...

AT 449 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
NEAR WEIMAR...OR 6 MILES EAST OF SCHULENBURG...MOVING SOUTHWEST AT 10
MPH.

PEOPLE IN NORTHEASTERN GONZALES...NORTHWESTERN LAVACA AND SOUTHERN
FAYETTE COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...SCHULENBURG...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

The radar

The Austin/San Antonio radar (KEWX), 108 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lavaca

When
August 26, 4:09 PM CST
Where
Lavaca County, 3.67 mi E of St John
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
29.620, -96.910

Thunderstorm wind gusts, estimated at 50 knots, destroyed half of a billboard and damaged tractor sheds on Highway 77 south of Schulenburg.

Thunderstorm Wind, Lavaca

When
August 26, 5:00 PM CST
Where
Lavaca County, 0.92 mi SW of Shiner
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
29.420, -97.180

Thunderstorm wind gusts, estimated at 50 knots, uprooted some trees and knocked down a barn.

Thunderstorm Wind, De Witt

When
August 26, 5:25 PM CST
Where
De Witt County, 2.07 mi S of Hockheim
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
29.290, -97.300

Thunderstorm wind gusts, estimated at 45 knots, knocked down numerous tree limbs on Highway 111W.

Thunderstorm Wind, De Witt

When
August 26, 5:50 PM CST
Where
De Witt County, 2.76 mi S of Steen
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
COOP Observer
Coordinates
29.280, -97.320

Thunderstorm wind gusts, estimated at 35 to 45 mph, damaged a roof.

Hail, Gonzales

When
August 26, 6:00 PM CST
Where
Gonzales County, 1.39 mi ENE of Cheapside
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
29.290, -97.380

Thunderstorm Wind, De Witt

When
August 26, 6:30 PM CST
Where
De Witt County, 0.92 mi NE of Gruenau
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
29.079, -97.559

Thunderstorm wind gusts, estimated at 45 knots, pushed a travel trailer off its blocks. This storm also produced penny size hail.

Thunderstorm Wind, Travis

When
August 26, 7:32 PM CST
Where
Travis County, 4.97 mi NE of Three Pt
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
COOP Observer
Coordinates
30.501, -97.591

Thunderstorm wind gusts, estimated at 60 mph, blew down some trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189383, 189387, 189389, 189392, 189395, 189422, 189424.